Neurotransmitter – Pseudolymphoma

Welcome to the latest edition of the BVNS Neurotransmitter.

Pseudolymphoma
Sarah Trub, DVM, DACVIM (Neurology)

PSEUDOLYMPHOMA: A RARE SIDE EFFECT OF ANTI-EPILEPTIC DRUG THERAPY

Anti-epileptic drugs remain our primary treatment modality for seizure disorders but do come with the potential for side effects. More than 50% of dogs receiving phenobarbital experience at least one adverse effect, but these are usually mild and resolve with dose reduction or discontinuation. Adverse effects from phenobarbital are less common in cats. Type 1 drug reactions are those which are dose-dependent, whereas type 2 drug reactions are idiosyncratic. Known idiosyncratic reactions to anti-epileptic drugs are rare and are summarized in table 1. Recently, there have been reports of pseudolymphoma in small animals receiving phenobarbital2-4 and zonisamide5.

 

 

DETAILS

Pseudolymphoma is a rare, benign lymphoproliferative disorder3. Symptoms may include peripheral and abdominal lymphadenopathy, hepatomegaly and splenomegaly2-4. These signs may also be accompanied by high fever, lethargy and anorexia1-4. Biopsied lymph nodes are consistent with benign lymphoid hyperplasia with normal lymph node architecture2-4. Pseudolymphoma has been documented to occur in humans with exposure to drugs with an aromatic structure (phenobarbital, phenytoin, carbamazine, valproic acid)2-4. It is thought that it may be a subset of anticonvulsant hypersensitivity syndrome (AHS), which is a severe idiosyncratic reaction with signs including fever, malaise, skin rash and multiple organ involvement (lymphadenopathy, hepatomegaly, splenomegaly, leukocytosis)1-3. In dogs and cats, pseudolymphoma has been recognized secondary to both phenobarbital2-4, zonisamide5, propylthiouracil3 and methimazole3 administration. Signs present 3-12 weeks after initial administration, resolve 2-9 weeks after drug withdrawal, and are likely to recur if the pet is rechallenged with the drug1-4. Diagnosis is made by excluding other causes of symptoms and documenting resolution of signs once drug is withdrawn +/- reappearance of signs if drug is restarted1-4.

Idiosyncratic reactions tend to be uncommon, but can be responsible for the onset of systemic disease in patients receiving drug therapy. Pseudolymphoma should be a differential for any patient with a recent history of starting a new anti-epileptic drug presenting for lymphadenopathy.

Click HERE for a PDF version of this neurotransmitter.

 

REFERENCES
References
1.Djani, DM & Draper, WE. Suspected phenobarbital-induced fever in a cat. Journal of Feline Medicine &
Surgery 2019:1-3.
2.Lampe R, Manens J and Sharp N. Suspected phenobarbital-induced pseudo lymphoma in a dog. JVIM
2017;311:858-9.
3.Lieser, J & Schwedes, CS. Pseudolymphoma in a cat on phenobarbital treatment. JSAP 2017;1-4.
4.Sohn, SJ et al. Phenobarbital-induced anticonvulsant hypersensitivity syndrome in a cat. Journal of
Veterinary Medical Science 2019.
5.Collinet A and Sammut V. Suspected zonisamide-related anticonvulsant hypersensitivity syndrome in a cat.
J Am Vet Med Assoc 2017;251:1457-61.
6.Podell M et al. 2015 ACVIM small animal consensus statement on seizure management in dogs. J Vet Intern
Med 2016;30:477-90.
7.Ackermann AL et al. Erythema multiforme associated with zonisamide in a dog. Vet Dermatol 2015;26:391-
e89.
8.Bersan A et al. Phenobarbitone-induced haematological abnormalities in idiopathic epileptic dogs:
prevalence, risk factors, clinical presentation and outcome. Vet Record 2014;10:247-51.
9.Koch T et al. Cutaneous adverse drug reactions in dogs treated with antiepileptic drugs. Frontiers in
Veterinary Science 2016;3:1-10.
10.Schwartz M, Munana KR & Olby, NJ. Possible drug-induced hepatopathy in a dog receiving zonisamide
monotherapy for treatment of cryptogenic epilepsy. Journal of Veterinary Medical Science 2011;73:1505-8


×
Atlanta, GA
(678) 400-0042
CALL
Leesburg, VA
(703) 669-2829
CALL
Richmond, VA
(804) 716-4716
CALL
Rockville, MD
(301) 637-4248
CALL
Springfield, VA
(703) 451-3709
CALL